Hail, Hamilton
- When
- July 2, 5:20 PM MST
- Where
- Hamilton County, 2.58 mi ESE of Medway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.000, -101.830
Large hail and damaging winds affected portions of the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Large hail and damaging winds affected portions of the forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 2:30 PM MST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 430 PM CDT Sun Jul 2 2023 ...Updated Aviation... .SHORT TERM...(This evening through Monday night) Issued at 140 PM CDT Sun Jul 2 2023 Throughout the short term discussion, an upper level shortwave will be moving through the Great Lakes region this afternoon through tonight then into the Northeastern United States tomorrow into tomorrow night. An upper level high will be found above the Desert Southwest with another upper level trough over eastern Canada digging into the Pacific northwest tomorrow. This will place southwest Kansas under northwest flow aloft. A weak shortwave is progged to move through this flow this evening above the Central Rockies, then through the Central Plains overnight into tomorrow. Towards the surface, lee troughing will develop across eastern Colorado shifting winds back to a southerly direction with mostly clear skies and dry conditions across the forecast area. This will change this afternoon when the atmosphere becomes unstable across far eastern Colorado, triggering thunderstorm development. These storms will cluster together during the early evening as they progress eastward. However, current indications show these storms to weaken as they move into western Kansas, dissipating after midnight. Nonetheless, the strongest storms could produce small hail and winds up to 60 mph. Otherwise expect an increase in cloudiness overnight with clearing from west to east towards morning. Lows by tomorrow morning look to range from around 60 degrees in far western Kansas to the upper 60s across central Kansas. The remainder of the short term forecast looks to be quiet with mostly clear skies and southerly winds. The only exception to this will be across central Kansas where a few clouds will be found with isolated thunderstorms possible in the afternoon. I think these storms should stay out of the forecast area. Highs tomorrow will reach into the low 90s with lows tomorrow night in the 60s. .LONG TERM...(Tuesday through Sunday) Issued at 140 PM CDT Sun Jul 2 2023 Moving on to the long-term period, the synoptic pattern will generally exhibit an upper-level high-pressure system over the Desert Southwest with an upper-level trough spanning the northwestern United States and the Northern Plains. Consequently, western Kansas will experience northwest-directed airflow aloft. A few disturbances will traverse between these two systems, enhancing atmospheric lift. The most potent disturbance will aid in pushing a cold front through western Kansas by Wednesday morning. There is a possibility of a few thunderstorms occurring along and behind the frontal boundary, although at present, it appears that most areas will remain dry. Moist, low-level upslope flow will develop north of the front along the southern periphery of the westerly winds, persisting for several days. This weather pattern is conducive to the formation of thunderstorm clusters over Colorado in the afternoon, with mid-level westerly winds likely guiding these clusters eastward and southeastward across western Kansas during the nighttime hours. Consequently, there is the potential for several rounds of thunderstorms across central and western Kansas from Wednesday night through Saturday night. It is impossible to accurately determine the precise locations of these storm clusters several days in advance. However, there is a potential for rainfall in certain areas. In addition, it is still too early to speculate on the severity of the thunderstorms or whether they will be elevated or surface-based. Nonetheless, considering the moderate mid-level airflow, persistent surface troughing, and the potential for a nocturnal low-level jet, severe storms cannot be ruled out. Regarding temperatures, highs on Tuesday will reach the 90s, followed by upper 70s in west-central Kansas and low 90s in south-central Kansas on Wednesday. These temperature predictions for Wednesday may change due to the timing of the cold front. Highs on Thursday are expected to reach only the upper 70s to low 80s as a result of this system, while Friday and Saturday will see temperatures in the upper 80s. Lows will generally be in the 60s, except on Wednesday and Thursday morning when upper 50s may be possible in northern Kansas around sunrise. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 430 PM CDT Sun Jul 2 2023 VFR will continue through this TAF cycle. Radar and satellite imagery at 2130z Sun depicted thunderstorms west of EHA, but they are struggling to make any eastward progress. Have very low confidence of convection reaching any airport, so kept TAFs largely dry. Did keep a VCTS/CB mention at LBL for a few hours this evening, but storms may likely remain W/SW of LBL. Otherwise, various amounts of cirrus anvil debris and light and variable winds will prevail through 15z Mon. Winds will trend light southerly at 10-15 kts after 15z Mon. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 91 66 98 / 30 10 10 0 GCK 63 90 65 96 / 30 10 10 0 EHA 62 91 64 96 / 40 10 10 0 LBL 63 90 64 96 / 40 10 10 0 HYS 66 92 66 100 / 20 10 10 10 P28 69 92 67 99 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 417 AM CDT Sun Jul 2 2023 KSZ030-031-043>046-061>066-074>081-084>090-030930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 417 AM CDT Sun Jul 2 2023 /317 AM MDT Sun Jul 2 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a chance of thunderstorms late this afternoon and early tonight. Hail as large as golfballs and wind gusts to 60 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are chances for thunderstorms during the evenings and nights from Wednesday through Saturday. It is too early to tell if these will be severe. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening after 6 pm.
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT Sun Jul 2 2023
KSZ074-022330-
Stanton KS-
529 PM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of western Stanton
County through 630 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of The Saunders Elevator, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3770 10204 3773 10182 3743 10182 3746 10204
TIME...MOT...LOC 2228Z 267DEG 14KT 3759 10213
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
539 PM MDT Sun Jul 2 2023
KSZ061-030045-
Hamilton KS-
539 PM MDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of western Hamilton
County through 645 PM MDT...
At 538 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 7 miles southwest of Coolidge, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3812 10205 3817 10176 3780 10177 3785 10204
TIME...MOT...LOC 2338Z 266DEG 16KT 3798 10213
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SUGDENThe national radar mosaic for the moment the first event began.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Strong wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122877, 1122878, 1122879, 1122880, 1122883, 1122881.